Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 174, NWS Topeka, KS

October 1, 20144 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 1, 2014, 6:37 PM CDT for 4 counties in Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2014, 6:37 PM CDT (23:37 UTC)
Expired
Oct 1, 2014, 7:15 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS53 KTOP 012337
SVRTOP
KSC061-149-161-197-020015-
/O.NEW.KTOP.SV.W.0174.141001T2337Z-141002T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT WED OCT 1 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS...
  SOUTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS...
  NORTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 636 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  OGDEN...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MANHATTAN AND ST. GEORGE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 308 AND 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 9640 3909 9626 3903 9663 3912 9671
TIME...MOT...LOC 2337Z 240DEG 20KT 3909 9660

HAIL...1.25IN
WIND...60MPH

$$

GARGAN
3 follow-up statements
059 
WWUS53 KTOP 012350
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT WED OCT 1 2014

KSC061-020000-
/O.CAN.KTOP.SV.W.0174.000000T0000Z-141002T0015Z/
GEARY-
650 PM CDT WED OCT 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GEARY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3924 9635 3909 9626 3907 9650 3907 9661
      3913 9663
TIME...MOT...LOC 2350Z 255DEG 15KT 3911 9653

$$

KSC149-161-197-020015-
/O.CON.KTOP.SV.W.0174.000000T0000Z-141002T0015Z/
RILEY-POTTAWATOMIE-WABAUNSEE-
650 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
WABAUNSEE...SOUTH CENTRAL POTTAWATOMIE AND SOUTHEASTERN RILEY
COUNTIES UNTIL 715 PM CDT...

AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF MANHATTAN...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ST. GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3924 9635 3909 9626 3907 9650 3907 9661
      3913 9663
TIME...MOT...LOC 2350Z 255DEG 15KT 3911 9653

HAIL...1.25IN
WIND...60MPH

$$

GARGAN
286 
WWUS53 KTOP 020003
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT WED OCT 1 2014

KSC149-161-197-020015-
/O.CON.KTOP.SV.W.0174.000000T0000Z-141002T0015Z/
RILEY-POTTAWATOMIE-WABAUNSEE-
703 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
WABAUNSEE...SOUTH CENTRAL POTTAWATOMIE AND SOUTHEASTERN RILEY
COUNTIES UNTIL 715 PM CDT...

AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ST. GEORGE...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ST. GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3910 9652 3916 9651 3924 9635 3909 9626
      3907 9650
TIME...MOT...LOC 0002Z 255DEG 15KT 3912 9647

HAIL...1.25IN
WIND...60MPH

$$

GARGAN
019 
WWUS53 KTOP 020012
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT WED OCT 1 2014

KSC149-161-197-020022-
/O.EXP.KTOP.SV.W.0174.000000T0000Z-141002T0015Z/
RILEY-POTTAWATOMIE-WABAUNSEE-
712 PM CDT WED OCT 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WABAUNSEE...
SOUTH CENTRAL POTTAWATOMIE AND SOUTHEASTERN RILEY COUNTIES WILL
EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT.

LAT...LON 3910 9652 3916 9651 3924 9635 3909 9626
      3907 9650
TIME...MOT...LOC 0012Z 255DEG 15KT 3913 9642

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:29 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 1, 3:29 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT Wed Oct 1 2014

.SHORT TERM...(This Evening through Thursday)
Issued at 320 PM CDT WED OCT 1 2014

Spring like conditions driving an early October forecast today as
severe storms have developed over southeastern Kansas and west
central Missouri.  Earlier clouds and showers over eastern Kansas
gave way to clearing early and then afternoon cumulus clouds as
daytime heating ensued.  Diffuse boundary / surface trof still
appears to extend from near Newton Kansas northeast through Council
Grove and into Wabaunsee county.  Morning and afternoon soundings
continue to show an unstable atmosphere, but low level winds in the
surface trof have weakened through the day.  Dewpoints near 70
continue to move northward into the counties south of the
interstate.

Conditional severe threat remains for east central Kansas. Lack of a
strong forcing mechanism over our area makes forecast more
difficult. However storms to the south have mid level energy moving
into SE Kansas and NE Oklahoma, and hodographs going straight in the
mid levels favor splits, with left movers approaching our south CWA
edge at this time. Primary threat from these storms will be large
hail and winds, although with outflow boundaries moving out of the
southern and eastern storms, will need to watch for tornado threat
as well. Worth mentioning these storms are producing considerable
lightning and locally heavy rainfall.  That said, the better
conditions come together primarily for the counties along and SE of
the turnpike where the watch is now in place. As the low level jet
increases later this evening, may see additional strengthening if
storms develop in south central Kansas and move into our southeast
as the latest HRRR would suggest.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 320 PM CDT WED OCT 1 2014

Main upper trough axis ejects eastward into the central plains on
Thursday. The sfc low is progged to deepen through the day as it
phases with the upper wave. Showers and thunderstorms from the
overnight period will have made its way into north central KS by
Thurs. morning. A decent 30 to 40 kt h85 jet may also support
additional convection forming over east central KS. Through the day
on Thursday, the main frontal boundary continues to trend more
progressive in pushing east of the CWA by 00Z Friday. Dependent on
mesoscale factors such as if and when morning convection in the east
can clear out and where the boundary sets up by peak heating may
form a few strong to severe storms in the late afternoon. Far
eastern KS should see the best chances for severe weather with
mainly high wind and large hail the primary hazards. Localized
flooding may also pose a hazard for the entire area with an average
of 0.5 to 2.5 inches of rainfall in the past 24 hours. Convection
clears east Thursday evening as a stronger upper wave plunges
southeast into the Great Lakes region. Strengthening mid and low
level wind field pickup sfc speeds from the northwest between 20 and
25 mph sustained on Friday. Consensus operational guidance is
hinting on a weak wave traversing through the mean flow across
northeast Kansas on Friday. While model soundings do not show ample
low level moisture, included a low end chance for showers. The main
story through the weekend will be strong subsidence and cold air
advection as highs fall Friday from the 70s to the 60s for Saturday.
May need frost headlines for Saturday AM as trends with h85 temps
continue to fall near 0C. Have lowered low temps down into the
middle and lower 30s area wide.

Extended period remains quiet and dry as northwest flow and blocking
ridge holds over the western CONUS. Airmass modulates back with
highs in the 70s and lows in the 50s. Another digging trough over
the Great Lakes region may push weak embedded waves southward into
the region on Wednesday where slight chances for precip were
mentioned.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1228 PM CDT WED OCT 1 2014

Kept similar as previous forecast with best chances for
thunderstorms actually occurring at a TAF site in the early
morning hours. In the meantime there should be storms near taf
sites late afternoon, and will then be followed by more widespread
showers and storms moving across eastern Kansas in the morning,
when prevailing mvfr rain/cigs more likely to move in.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Bowen
AVIATION...67
Hazardous weather outlook, Oct 1, 3:50 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT WED OCT 1 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
THROUGH EARLY EVENING ACROSS AREAS ALONG AND SOUTH OF THE KANSAS
TURNPIKE. LARGE HAIL AND STRONG WINDS ARE EXPECTED. AN ISOLATED
TORNADO IS POSSIBLE FROM 4 PM THROUGH THE EARLY EVENING HOURS.

THIS EVENING THROUGH THE OVERNIGHT PERIOD...THUNDERSTORMS WILL
REDEVELOP AND TRACK ACROSS NORTH CENTRAL AND NORTHEAST KANSAS.
ADDITIONAL THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT OVER
EAST CENTRAL KANSAS. HAIL AND GUSTY WINDS ARE THE PRIMARY HAZARDS.
PREVIOUS RAINFALL MAY POSE A LOCALIZED FLOODING POTENTIAL
ESPECIALLY OVER NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW SEVERE STORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS THURSDAY
AFTERNOON. IF MORNING CONVECTION CAN CLEAR OUT... STRONG TO SEVERE
THUNDERSTORMS MAY REDEVELOP ALONG AND JUST AHEAD OF A COLD FRONT
TRACKING SOUTHEASTWARD THROUGH THE REGION. DAMAGING WINDS...HEAVY
RAIN AND LARGE HAIL ARE THE MAIN HAZARDS.

LOWS IN THE LOWER TO MIDDLE 30S SATURDAY MORNING MAY DEVELOP
PATCHY FROST OVER THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING AFTER 4 PM.

In the hours before

Local storm report, Oct 1, 4:31 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 S GREELEY             38.35N 95.13W
10/01/2014                   ANDERSON           KS   TRAINED SPOTTER

            SPOTTER REPORTED 6 INCH DIAMETER LIMBS DOWN FROM HEALTHY
            TREE. ALSO PEA TO DIME SIZE HAIL. PROBABLY HAD WINDS OF
            60-70 MPH.

&&

BDRAKE
Local storm report, Oct 1, 4:34 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 SW GARNETT            38.23N 95.31W
10/01/2014  E1.75 INCH       ANDERSON           KS   PUBLIC

            A FEW GOLF BALL SIZE HAIL STONES COLLECTED BY CITIZEN. NO
            SEVERE STRENGTH WINDS ASSOCIATED AT THE TIME.

&&

BDRAKE
Special weather statement, Oct 1, 5:33 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT WED OCT 1 2014

KSZ022-023-012300-
POTTAWATOMIE-RILEY-
533 PM CDT WED OCT 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY AND NORTHWESTERN
POTTAWATOMIE COUNTIES...

THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF CENTRAL RILEY AND NORTHWESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...40 TO 50 MPH WIND GUSTS
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OLSBURG AND WESTMORELAND.

&&

LAT...LON 3956 9648 3938 9632 3920 9684 3937 9692
TIME...MOT...LOC 2233Z 233DEG 24KT 3934 9667

GARGAN
Local storm report, Oct 1, 6:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             NNW WESTMORELAND        39.40N 96.42W
10/01/2014  E1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND.

&&

BDRAKE
Local storm report, Oct 1, 6:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 ENE WESTMORELAND      39.41N 96.35W
10/01/2014  E1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            QUARTER TO LARGER SIZE HAIL WITH 50-60 MPH WINDS

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:31 PM CDTSpecial Weather StatementTOPMarshall29 min
Sep 30, 7:59 PM CDTSpecial Weather StatementTOPNemaha31 min
Oct 1, 3:29 PM CDTSevere Thunderstorm WarningTOPAnderson46 min
Oct 1, 4:10 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin50 min
Oct 1, 5:33 PM CDTSpecial Weather StatementTOPPottawatomie, Riley27 min
Oct 1, 5:54 PM CDTSevere Thunderstorm WarningTOPPottawatomie51 min
Oct 1, 6:26 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.